- AP: Mass. Pharmacy Issues Date Back to 2006
- October 30, 2012
- Law Firm: Morgan Morgan P.A. - Orlando Office
The Massachusetts pharmacy at the center of the meningitis outbreak has been plagued by numerous issues dating back to 2006, according to USNews.com’s HealthDay reporters. Public records obtained by the Associated Press cite evidence of inadequate contamination control and no established procedure for using equipment, among other issues, at the New England Compounding Center.
As of Oct. 22nd, the Center for Disease Control (CDC) reported that 23 deaths and nearly 300 cases of meningitis across 16 states have been linked to contaminated steroid injections made at the NECC. The CDC estimates as many as 14,000 patients could have received the allegedly tainted injections typically used to treat back, neck and joint pain.
Investigating federal health officials matched a fungus found in steroid injections produced by NECC with the fungus associated with the recent outbreak of meningitis. There is no reason to believe other NECC products are contaminated, although the company has voluntarily recalled some other products as a precaution. The NECC has since shut down its operations and stopped distributing its products. The FDA is advising healthcare professionals to follow up with all patients given the steroid or any other treatment made by the NECC after May 21, 2012.
Some members of government are calling for stricter pharmaceutical regulations for compounding centers because they aren’t subject to the same FDA supervision as typical drug makers. Compounding pharmacies combine, mix, and alter ingredients to create new drugs specific to the special needs of individual patients.
According to WebMD, meningitis is the potentially fatal inflammation of the lining around the brain and spinal cord. Health officials have noted symptoms make take as long as a month to appear. The rare type fungal meningitis related to the contaminated steroid injections is not contagious. Anyone experiencing worsening headache, sensitivity to light, fever, weakness, or numbness is advised to contact their physician and the CDC immediately.